Science

Study sounds caution on use of azithromycin for Covid treatment

Hemani Sheth Mumbai | Updated on September 17, 2020 Published on September 17, 2020

Can increase the risk of cardiac events if combined with certain drugs, say researchers

Azithromycin, a commonly-prescribed antibiotic for Covid-19 treatment, if taken with certain other drugs, can increase the risk of cardiac events, according to researchers from the University of Illinois, Chicago.

“In 2012, the FDA issued a warning for azithromycin stating that it had been linked to cardiac events, but subsequent studies have yielded mixed results,” the University said in an official release.

“Our findings should give researchers and clinicians looking at azithromycin as a potential treatment for Covid-19 pause,” said Haridarshan Patel, researcher in the department of pharmacy systems, outcomes and policy at the UIC College of Pharmacy. “We found that if taken together with drugs that affect the electrical impulses of the heart, the combination is linked with a 40 per cent increase in cardiac events, including fainting, heart palpitations and even cardiac arrest.”

These findings have been published in JAMA Network Open.

From the regulator: EMA cautions on drugs taken for Covid-19

Drugs that affect the electrical impulses of the heart, specifically the interval in the electrical rhythm called the QT interval, are called QT-prolonging drugs.

“These drugs include blood pressure medications such as ACE inhibitors and beta-blockers, some antidepressants, anti-malaria drugs such as hydroxychloroquine and chloroquine, opioid medications and even muscle relaxers,” said the release.

Several complications of Covid-19 are cardiac in nature: Report

Methodology of study

Researchers, as part of this study, used a large database containing medical data on “millions of patients” in the US with a mean age of 36 years old.

They had then evaluated the risk of cardiac events with azithromycin against amoxicillin, another antibiotic with no links to cardiac events, which has no impact on the QT-interval.

“The researchers looked at data from more than 4 million patients enrolled in private health insurance plans who were hospitalised or visited an emergency department for a cardiac event between 2009 and 2015 who started taking either amoxicillin or azithromycin within five days of their hospital visit. There were approximately 2 million episodes in each group. Cardiac events included ventricular arrhythmias, fainting, palpitations and cardiac arrest, and death,” explained the release.

The study found that patients were more likely to have cardiac events with azithromycin as compared to amoxicillin. However, the number of these events was quite low overall or rare in both groups, with the most common cardiac events being fainting and palpitations.

However, the risk of cardiac events was found to be 40 per cent higher in patients taking both a QT-prolonging medication and azithromycin together.

Follow us on Telegram, Facebook, Twitter, Instagram, YouTube and Linkedin. You can also download our Android App or IOS App.

Published on September 17, 2020
  1. Comments will be moderated by The Hindu Business Line editorial team.
  2. Comments that are abusive, personal, incendiary or irrelevant cannot be published.
  3. Please write complete sentences. Do not type comments in all capital letters, or in all lower case letters, or using abbreviated text. (example: u cannot substitute for you, d is not 'the', n is not 'and').
  4. We may remove hyperlinks within comments.
  5. Please use a genuine email ID and provide your name, to avoid rejection.